Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 29, 2008, 5:44 PM MDT for Blaine County, Chouteau County, Hill County, Montana. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2008, 5:44 PM MDT (23:44 UTC)
- Expired
- May 29, 2008, 6:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Blaine County, MT, Chouteau County, MT, Hill County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:00 PM MDT | HAIL 0.75 | 24 Se Big Sandy, MT | HAIL TO THE SIZE OF PENNIES REPORTED FROM 600 PM MDT TO 605 PM MDT. |
| May 29, 6:00 PM MDT | HAIL 0.75 | 7 Sw Warrick, MT | HAIL TO THE SIZE OF PENNIES REPORTED FROM 600 PM MDT TO 605 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 292344
SVRTFX
MTC005-015-041-300030-
/O.NEW.KTFX.SV.W.0007.080529T2344Z-080530T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT THU MAY 29 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
NORTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
EXTREME SOUTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 630 PM MDT
* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 24 MILES SOUTHEAST OF BIG SANDY. THIS STORM WAS
NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
SOUTHWESTERN BLAINE...NORTHEASTERN CHOUTEAU AND EXTREME
SOUTHEASTERN HILL COUNTIES.
HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.
LAT...LON 4820 10927 4785 10941 4788 10985 4801 10989
4828 10982
TIME...MOT...LOC 2344Z 109DEG 1KT 4804 10963
$$
COHEN2 follow-up statements
000
WWUS55 KTFX 300015
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT THU MAY 29 2008
MTC005-015-041-300030-
/O.CON.KTFX.SV.W.0007.000000T0000Z-080530T0030Z/
HILL MT-BLAINE MT-CHOUTEAU MT-
615 PM MDT THU MAY 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN CHOUTEAU...SOUTHWESTERN BLAINE AND EXTREME
SOUTHEASTERN HILL COUNTIES...
AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 20 MILES SOUTH OF ROCKY BOY...OR 26 MILES
SOUTHEAST OF BIG SANDY...MOVING SOUTH AT 6 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.
LAT...LON 4820 10927 4785 10941 4788 10985 4801 10989
4828 10982
TIME...MOT...LOC 0015Z 354DEG 5KT 4798 10964
$$
COHEN000
WWUS55 KTFX 300028
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
627 PM MDT THU MAY 29 2008
MTC005-015-041-300037-
/O.EXP.KTFX.SV.W.0007.000000T0000Z-080530T0030Z/
HILL MT-BLAINE MT-CHOUTEAU MT-
627 PM MDT THU MAY 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOUTEAU...
SOUTHWESTERN BLAINE AND EXTREME SOUTHEASTERN HILL COUNTIES WILL
EXPIRE AT 630 PM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
LAT...LON 4820 10927 4785 10941 4788 10985 4801 10989
4828 10982
TIME...MOT...LOC 0027Z 354DEG 5KT 4796 10964
$$
COHENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:46 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 29, 2:46 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 246 PM MDT THU MAY 29 2008 .DISCUSSION... TODAY THROUGH SATURDAY...AN UNSETTLED UPPER LEVEL PATTERN WILL BE PRESENT OVER THE FORECAST AREA DURING THE SHORT TERM PERIODS...RESULTING FROM A DEVELOPING CLOSED LOW PRESSURE SYSTEM OFF THE PACIFIC NORTHWEST COAST. WEAK PRECIPITATION PRODUCING FEATURES ARE ANTICIPATED TO EXIST WITHIN THE UPPER LEVEL FLOW AROUND THIS CLOSED LOW AND WILL MOVE THROUGH THE FORECAST AREA DURING THE NEXT COUPLE OF DAYS. CHANCES OF PRECIPITATION...AS WELL AS THUNDERSTORM ACTIVITY...APPEARS TO BE GREATEST DURING THIS EVENING AND FRIDAY AFTERNOON AND EVENING. WEAK HIGH PRESSURE IS ANTICIPATED TO BRIEFLY DRY OUT THE AREA FRIDAY NIGHT THRU MIDDAY SATURDAY...HOWEVER THE NEXT PRECIPITATION PRODUCING FEATURE WILL LIKELY REACH THE FORECAST AREA BY SATURDAY AFTERNOON. AFTERNOON TEMPERATURES ARE FORECAST TO BE NEAR THE SEASONAL AVERAGE...WHILE OVERNIGHT TEMPERATURES ARE EXPECTED TO BE SLIGHTLY ABOVE THE SEASONAL AVERAGE DURING THE SHORT TERM FORECAST PERIODS AS WELL. ZUMPFE SATURDAY NIGHT THROUGH TUESDAY NIGHT...A TYPICAL SPRING PATTERN WILL CONTINUE WITH GENERALLY UNSETTLED WEATHER. WEAK RIDGING EARLY IN THE PERIOD OVER EASTERN MONTANA WILL ALLOW AN UNSTABLE SOUTHWESTERLY FLOW ALOFT TO CONTINUE OVER THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS. BY MONDAY THE FLOW ALOFT BECOMES MORE ZONAL BUT WEAK DISTURBANCES EMBEDDED WITHIN THIS FLOW WILL CONTINUE TO AID IN THE DEVELOPMENT OF SCATTERED CONVECTIVE ACTIVITY. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES. WEDNESDAY AND THURSDAY...MODELS ARE GOING FOR A RATHER MOIST AND UNSTABLE WEST TO SOUTHWEST FLOW ALOFT...BETWEEN A WEAK HIGH PRESSURE RIDGE EAST OF MONTANA AND A PACIFIC LONG WAVE TROUGH. THUS...WILL GO FOR ISOLATED/SCATTERED SHOWERS...MAINLY AFTERNOON AND EVENING HOURS. TEMPERATURES WILL BE SLIGHTLY COOLER THAN SEASONAL AVERAGE. WILLIAMSON DC && .AVIATION... UPDATED 1725Z. SOUTHWEST FLOW ALOFT WILL CONTINUE TO BRING MOISTURE TO THE AREA. THE ATMOSPHERE WILL AGAIN BECOME UNSTABLE DURING THE AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AND CONTINUING INTO THE EARLY EVENING. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF SHOWERS AND/OR THUNDERSTORMS. && .HYDROLOGY... HYDROLOGIC CONCERNS CONTINUE TO BE PRESENT IN CASCADE COUNTY AND LEWIS AND CLARK COUNTY...WITH THE SUN AND DEARBORN RIVERS STILL RUNNING AT OR NEAR FLOOD STAGE. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR THESE TWO COUNTIES THROUGH AT LEAST MIDDAY FRIDAY. ZUMPFE .PRELIMINARY POINT TEMPS/POPS... GTF 48 70 46 73 / 30 30 20 20 CTB 48 69 45 72 / 30 30 20 20 HLN 46 71 45 75 / 40 30 20 20 BZN 42 67 42 72 / 50 40 20 20 WEY 35 60 36 65 / 40 30 20 20 DLN 40 64 40 70 / 50 20 20 20 HVR 49 74 48 77 / 40 40 20 20 LWT 44 68 45 71 / 40 40 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR CASCADE AND LEWIS AND CLARK COUNTIES. && SHORT TERM...ZUMPFE LONG TERM...EMANUEL/WILLIAMSON DC AVIATION...ZELZER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 29, 10:55 AM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 1055 AM MDT THU MAY 29 2008 MTZ012-014-301200- CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK- 1055 AM MDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS REMAIN IN EFFECT THROUGH TODAY FOR PORTIONS OF NORTH CENTRAL AND CENTRAL MONTANA. SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND CENTRAL MONTANA THIS AFTERNOON THROUGH THIS EVENING. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS...WILL CONTINUE TO BE POSSIBLE OVER NORTH CENTRAL AND CENTRAL MONTANA INTO EARLY NEXT WEEK. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>011-013-015-044>055-301200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CHOUTEAU-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1055 AM MDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THIS AFTERNOON THROUGH THIS EVENING. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS...WILL CONTINUE TO BE POSSIBLE OVER NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA INTO EARLY NEXT WEEK. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 29, 4:43 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 7 N CHESTER 48.61N 110.97W
05/29/2008 E0.75 INCH LIBERTY MT PUBLIC
&&
ACOHENThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:00 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.